Side Effects

Since people have asked, I thought I would do a post to talk about the side effects while on chemo.  Bear in mind that every chemo regiment is different and every patient responds differently, so these are simply my experiences.  First and foremost, it feels like the flu.  I ache all over, especially in my knees, shoulders, chest, and hips.  Often my legs hurt as well.  The only thing that really helps this is to go to sleep.  So I often find myself napping during the day, whether I intended to or not.  Though not quite as fluid as when I was in the hospital, sleep has become a very fluid thing.  I sleep a lot during the day and I sleep off and on at night.  Usually I wake up several times a night, but am able to get back to sleep fairly quickly.  On top of the flu-like symptoms, there is the nausea.  And boy is there nausea.  I’ve done fairly well in the throwing up department (usually only once a week) but I am nauseous all the time.  I get about two days a week where I am not nauseous and I am so thankful for them.  The nausea pills I have to take make my head all woozy so that throws everything off.  In fact, if I get to a point where I have to take a pain pill as well, I just throw in the towel and go to bed, because the wooziness is horrendous.  Different drugs cause different effects, so I have to take other drugs to combat them.  Yesterday my pill count was 22, and that’s not even on one of my big drug days.

The latest side effect I am dealing with is water weight.  We knew that both Gemzar and Taxotere would cause me to retain water, but I have put on 20 pounds in water weight in the past eight weeks.  None of my rings fit and I dread the day that I have to give up my flip-flops.  So Dr. F. added a water pill to my pill count.  Along with it, I have to take potassium.  I started with just one pill, but it did nothing so I’m on to two now.  She told me I may need to take three per day to see a difference.  I’m also up to three stool softeners per day (sorry if that’s too much information, but I’m giving it straight), because almost everything I take backs me up.  I’ve never been more thankful for my pharmacist at CVS who keeps track of everything I’m taking and warns me of the possible side effects.  For instance, we recently added an antibiotic when my fever spiked, and she was able to warn me not to take it until 6 hours after I take my multivitamin because of some nasty effects.  I’m very happy to avoid those effects.  At this rate, I can’t really say if one week is better than another, because I keep getting sick on top of the chemo effects.  My “good” week (my off week) has managed to stay pretty good, but the other two are fighting for the most miserable.  Thursdays tend to be good days – so far.  I’m hoping they continue to stay that way.

Advertisements

2 Comments

Filed under Uncategorized

2 responses to “Side Effects

  1. Barbara Gene Butler

    Hang in there, sweet girl.

  2. Angela Ellis

    So glad CVS is watching out for you. They really are the best!

Comments, Please

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s